MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE OFFSET CONNECTOR 3 MM

MEDACTA INTERNATIONAL SA GMK-HINGE OFFSET CONNECTOR 3 MM
Catalog Number 02.07.0003
Health Effect - Clinical Codes Failure of Implant (1924); Test Result (2695)
Date of Event 06/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Preliminary investigation based on the pictures of the explanted components performed by r&d product manager on 20 july 2018: revision surgery due to breakage of the femoral offset connector 3mm after 3 years and 8 months from primary surgery.From the picture of the explanted components, it can be seen that the offset connector is broken in correspondence to the tapered connection with the femoral component.Metallosis is present in the synovial capsule.Residual cement is present in the distal surface of the tibial component and internal surface of the femoral component.It is not possible to determine any possible causes for breakage in a such an unlikely event.We can only suppose that some unexpected clinical conditions of the patient occurred after surgery, could have led to excessive and unpredictable loads acting on the implant and causing its breakage.Other factors, not identifiable, could have played a role.Explanted components have been asked to be returned in order to have the possibility to further investigate the broken part and the nature of the breakage.Unfortunately, it has been already confirmed that the explanted implants are not available to be returned.Clinical evaluation performed by medical affairs (b)(4) on 23 july 2018; less than 4 years after revision tka with intramedullary stems on both femoral and tibial side, the connection of the offset connector of the femoral stem broke off and revision was required.One known condition that may lead to this kind of fracture is malalignment: this highly-constrained knees, often implanted in very poor quality bones, may be subject to extreme stresses.No radiographs were made available to evaluate if anomalous bone support was present at the time of fracture.There is no mention of a traumatic event, nor it is excluded.The explants are not being returned.The information at hand does not allow a thorough investigation on this case.Batch review performed on 26 july 2018: lot 145742: (b)(4) items manufactured and released on 17 september 2014.Expiration date: 2019-07-31.No anomalies found related to the issue.To date, (b)(4)items of the same lot have been already sold without any similar reported event.
 
Event or Problem Description
The surgeon revised a patient due to offset connector breakage and consequent metallosis.During the procedure femur and tibial components were found mobilized.

Brand Name
GMK-HINGE OFFSET CONNECTOR 3 MM
Common Device Name
OFFSET CONNECTOR
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7726663
Report Number3005180920-2018-00566
Device Sequence Number904110
Product Code JWH
UDI-Device Identifier07630030815577
UDI-Public07630030815577
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K102437
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number02.07.0003
Device Lot Number145742
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2018
Initial Report FDA Received Date07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR